Alert archive / Indiana / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 76, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 25, 2018, 7:14 PM EDT for Decatur County, Indiana. It was in force for 31 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 25, 2018, 7:14 PM EDT (23:14 UTC)
- Expired
- Aug 25, 2018, 7:45 PM EDT
- In force
- 31 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Decatur County, IN
The radar
The Indianapolis radar (KIND), 89 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 25, 7:15 PM EDT | TSTM WND DMG | 1 Nnw Greensburg, IN | TRAFFIC LIGHT DAMAGED FROM HAIL. TIME ESTIMATED FROM RADAR. |
| Aug 25, 7:17 PM EDT | HAIL 2.75 | 1 E Greensburg, IN | LOCATED AT NORTH COUNTY ROAD 80 NE AND EAST CENTRAL AVENUE...THE EASTERN CITY LIMITS OF GREENSBURG. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.2 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1422 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
142
WUUS53 KIND 252314
SVRIND
INC031-252345-
/O.NEW.KIND.SV.W.0076.180825T2314Z-180825T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
714 PM EDT SAT AUG 25 2018
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Eastern Decatur County in central Indiana...
* Until 745 PM EDT.
* At 713 PM EDT, a severe thunderstorm was located over Greensburg,
or 13 miles west of Batesville, moving southeast at 25 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Greensburg, Millhousen and Newpoint.
This includes Interstate 74 between mile markers 134 and 143.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3919 8544 3935 8552 3939 8542 3931 8530
3927 8530
TIME...MOT...LOC 2313Z 328DEG 22KT 3935 8545
HAIL...1.75IN
WIND...60MPH
$$
JAS3 follow-up statements
411
WWUS53 KIND 252322
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
722 PM EDT SAT AUG 25 2018
INC031-252345-
/O.CON.KIND.SV.W.0076.000000T0000Z-180825T2345Z/
Decatur IN-
722 PM EDT SAT AUG 25 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR EAST CENTRAL DECATUR COUNTY...
At 721 PM EDT, a severe thunderstorm was located near Greensburg, or
10 miles west of Batesville, moving southeast at 25 mph.
HAZARD...Tennis ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Greensburg, Millhousen and Newpoint.
This includes Interstate 74 between mile markers 136 and 143.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3920 8542 3933 8549 3938 8540 3931 8530
3927 8530
TIME...MOT...LOC 2321Z 325DEG 22KT 3931 8541
HAIL...2.50IN
WIND...60MPH
$$
JAS958
WWUS53 KIND 252334
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
734 PM EDT SAT AUG 25 2018
INC031-252345-
/O.CON.KIND.SV.W.0076.000000T0000Z-180825T2345Z/
Decatur IN-
734 PM EDT SAT AUG 25 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR EAST CENTRAL DECATUR COUNTY...
At 734 PM EDT, a severe thunderstorm was located 7 miles southwest of
Batesville, moving southeast at 25 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Newpoint.
This includes Interstate 74 between mile markers 141 and 143.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3922 8538 3927 8542 3934 8534 3931 8530
3927 8530
TIME...MOT...LOC 2334Z 323DEG 22KT 3925 8534
HAIL...2.00IN
WIND...60MPH
$$
JAS192
WWUS53 KIND 252343
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
743 PM EDT SAT AUG 25 2018
INC031-252353-
/O.EXP.KIND.SV.W.0076.000000T0000Z-180825T2345Z/
Decatur IN-
743 PM EDT SAT AUG 25 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL DECATUR COUNTY
WILL EXPIRE AT 745 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 3922 8538 3927 8542 3934 8534 3931 8530
3927 8530
TIME...MOT...LOC 2343Z 328DEG 22KT 3922 8531
$$
JASWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 4:25 PM EDT, 2 hours 49 minutes earlier.
Area forecast discussion, Aug 25, 4:25 PM EDT, 2 hours 49 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 425 PM EDT Sat Aug 25 2018 .UPDATE... The AVIATION Section has been updated below. && .SYNOPSIS... Issued at 232 PM EDT Sat Aug 25 2018 An upper level disturbance will result in some chances for convection through Sunday. High pressure will build into the area for the early parts of next week. A frontal system may affect the area by the middle parts of next week. && .NEAR TERM /Rest of This Afternoon and Tonight/... Issued at 232 PM EDT Sat Aug 25 2018 Shower and thunderstorm activity expected to diminish across the area over the next couple of hours as the upper disturbance responsible moves off into Ohio. Model data suggest that although the upper feature will move away, a trailing vorticity lobe will hang back over the area through tonight. This, coupled with an enhanced area of flow at 850mb, may be enough to spark scattered convection from late this afternoon through tonight. Will keep some chance PoPs going through tonight as a result. Deep layer shear and lapse rates are marginally favorable for strong convection this afternoon and evening. Shear look to diminish by late tonight. Low level thicknesses suggest the GFS MOS guidance lows tonight look reasonable. && .SHORT TERM /Sunday through Tuesday/... Issued at 232 PM EDT Sat Aug 25 2018 Model data suggest an upper ridge will expand across the Ohio and Tennessee Valley regions during this period, while a short wave trough moves across the northern Rockies and Plains early next week. It appears that the air mass locally will be close to being capped off, but not confident mid level temperatures will be warm enough to hold off some convection, given attainable convective temperatures and a highly unstable air mass. Models suggest that there may still be a mid level vorticity lobe lingering over the area as well. Based on above, would prefer to keep some small chance PoPs going for Sunday. After Sunday, appears the cap will strengthen and instability will diminish as mid level temperatures warm. At this time, not really seeing anything in the operational or ensemble data that suggests a mentionable precipitation threat, so will go with a dry forecast after Sunday. Progged low level thicknesses suggest the GFS MOS highs on Sunday look a little cool. Will nudge up the guidance about 2-4 degrees in that period. The remainder of the periods look OK for now. && .LONG TERM /Tuesday night through Saturday/... Issued at 245 PM EDT Sat Aug 25 2018 ECMWF suggests a short wave passing through the upper midwest and Great Lakes on Tuesday night and Wednesday. The tail of this system looks to pass across Central Indiana and given the very warm and humid air mass that will be in place...chances for showers and storms appear reasonable. On Thursday into Saturday....mainly zonal flow is found aloft with little in the way of forcing dynamics. Meanwhile the ECMWF suggests high pressure moving across the Great Lakes...providing easterly flow to Central Indiana. As the High drifts farther east on Saturday...warmer and more humid southerly flow will return to Central Indiana. This will allow for at least a mention of diurnally driven chances for rain on Saturday. && .AVIATION /Discussion for the 252100Z IND TAF Update/... Issued at 425 PM EDT Sat Aug 25 2018 Increased wind speed to 17 knots based on ob trends. Previous discussion follows... Issued at 125 PM EDT Sat Aug 25 2018 Mainly VFR conditions are expected this taf period. Short wave exiting Central Indiana will bring an end to scattered showers and storms. This should result in a return to VFR conditions as weak ridging begins to build across Indiana late this afternoon and tonight. Forecast soundings indicate mid level subsidence and drying ...but lingering lower level moisture. Dew point temps are expected to surge toward the 70s as seen upstream and across Central and southern Illinois. This along with recent rains may result in patchy fog overnight...particularly at the more rural taf sites. For now...no MVFR fog will be included...but be aware of this potential change in the future updates. After any fog on Sunday morning...a quick return to VFR will be expected as ridging builds aloft over the area. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...JAS NEAR TERM...JAS SHORT TERM...JAS LONG TERM....Puma AVIATION...JP/MK
Hazardous weather outlook, Aug 25, 4:34 PM EDT, 2 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 434 PM EDT Sat Aug 25 2018 INZ021-028>031-035>049-051>057-060>065-067>072-261000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour 434 PM EDT Sat Aug 25 2018 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: Thunderstorm activity is possible through tonight. Isolated strong to severe storms are possible, mainly from late this afternoon through the late evening hours. Hazards: Cloud to ground lightning, heavy rainfall that may lead to localized flooding, strong gusty winds that may result in isolated damage, and hail. Timing: Best chances for strong to severe storms through about midnight EDT. Discussion: A low pressure system moving across the Great Lakes will result in the potential for thunderstorms activity through tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Outlook: Thunderstorm activity is possible on Sunday, and from Tuesday night into Wednesday. Severe storms are not expected at this time. A few storms could be strong during the middle portion of next week as a frontal boundary moves into the area. Cloud to ground lightning, brief heavy rain, and gusty winds are possible with any storm. The heat and humidity will return on Sunday. The heat index could approach or even exceed 100 degrees during the afternoon hours from Sunday to Tuesday. Discussion: An upper ridge will expand into the Ohio Valley... bringing oppressive conditions Sunday through the middle of next week. A cold front arriving Wednesday will increase the threat for thunderstorms and bring a cool down from the heat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Local storm report, Aug 25, 5:35 PM EDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
535 PM EDT SAT AUG 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 1 ESE WARREN PARK 39.77N 86.03W
08/25/2018 E0.75 INCH MARION IN PUBLIC
&&
BHHLocal storm report, Aug 25, 5:49 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
549 PM EDT SAT AUG 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND DMG 1 ESE SPRING HILL 39.83N 86.17W
08/25/2018 MARION IN PUBLIC
TREE LIMBS AND POSSIBLY TREES DOWN IN CROWN
CEMETARY. RECEIVED VIA TWITTER.
&&
BHHSpecial weather statement, Aug 25, 5:50 PM EDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
550 PM EDT SAT AUG 25 2018
INZ048-056-057-252230-
Rush IN-Shelby IN-Hancock IN-
550 PM EDT SAT AUG 25 2018
...SPECIAL WEATHER STATEMENT...
At 548 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Beech Grove, or 12 miles southeast of Indianapolis,
moving southeast at 30 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Shelbyville, New Palestine, Morristown, Fairland, Manilla, Waldron
and Arlington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3962 8551 3942 8567 3964 8595 3974 8595
3977 8593
TIME...MOT...LOC 2148Z 296DEG 25KT 3968 8594
MKLocal storm report, Aug 25, 6:38 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
638 PM EDT SAT AUG 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM TSTM WND DMG RUSHVILLE 39.61N 85.45W
08/25/2018 RUSH IN EMERGENCY MNGR
SEVERAL TREES DOWN ACROSS THE COUNTY, ONE ON
A HOUSE.
&&
MKLocal storm report, Aug 25, 6:59 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
659 PM EDT SAT AUG 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TSTM WND DMG RUSHVILLE 39.62N 85.45W
08/25/2018 RUSH IN EMERGENCY MNGR
TREE ON HOUSE. TIME ESTIMATED BY RADAR.
&&
BHHLocal storm report, Aug 25, 7:12 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
712 PM EDT SAT AUG 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL 1 N GREENSBURG 39.36N 85.48W
08/25/2018 E1.75 INCH DECATUR IN TRAINED SPOTTER
&&
BHHThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 7:10 AM EDT | Special Weather Statement | IND | Montgomery | 35 min |
| Aug 25, 8:22 AM EDT | Severe Thunderstorm Warning | IND | Clay, Greene, Owen, Sullivan, Vigo | 38 min |
| Aug 25, 8:53 AM EDT | Special Weather Statement | IND | Morgan, Owen | 37 min |
| Aug 25, 4:06 PM EDT | Special Weather Statement | IND | Delaware | 24 min |
| Aug 25, 4:58 PM EDT | Special Weather Statement | IND | Hancock | 32 min |
| Aug 25, 5:12 PM EDT | Special Weather Statement | IND | Marion | 33 min |
| Aug 25, 5:50 PM EDT | Special Weather Statement | IND | Shelby | 40 min |
| Aug 25, 6:30 PM EDT | Severe Thunderstorm Warning | IND | Decatur, Rush | 45 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.